Hail, Box Butte
- When
- July 5, 2:40 PM MST to 2:50 PM MST
- Where
- Box Butte County, 15.54 mi W of Letan
- Measured
- 1.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 41.990, -103.240
Several homes sustained broken windows from golf ball size hail.
Afternoon thunderstorms produced large hail, strong winds and torrential rain across portions of the western Nebraska Panhandle.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CYS wrote it up.
Afternoon thunderstorms produced large hail, strong winds and torrential rain across portions of the western Nebraska Panhandle.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jul 5, 11:20 AM MST, 3 hours 20 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHEYENNE WY 1220 PM MDT SUN JUL 5 2015 .SHORT TERM...(TODAY THROUGH TUESDAY) ISSUED AT 402 AM MDT SUN JUL 5 2015 ONE MORE VERY WARM DAY FOR FAR SOUTHEAST WYOMING AND MUCH OF THE NEBRASKA PANHANDLE...BUT IT WILL BE COOLER INTO FAR NORTHERN AND WESTERN PORTIONS OF THE FORECAST AREA AS INCREASED CLOUD COVER AND SHOWERS WILL HOLD TEMPERATURES DOWN. BY EARLY AFTERNOON AND COLD FRONT WILL BEING TO MOVE INTO NORTHERN PORTIONS OF THE FORECAST AREA AND SHOULD REACH THE COLORADO BORDER BY THIS EVENING. WIDESPREAD SHOWERS AND SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AS AN UPPER DISTURBANCE MOVES INTO SOUTHEAST WYOMING. THE MAIN QUESTION IS WHAT IS THE POTENTIAL FOR SEVERE THUNDERSTORMS TODAY. BASED ON THE LATEST BUFKIT SOUNDINGS...ROBUST CAPE PROFILES THIS MORNING WILL QUICKLY FIZZLE THIS AFTERNOON AS THE SURFACE COLD FRONT STABILIZES THE LOWER LEVELS OF THE ATMOSPHERE. AT THE SAME TIME INCREASING PACIFIC MID LEVEL MOISTURE WILL SERVE TO SATURATE THE MID LEVELS...FURTHER DECREASING THE OVERALL INSTABILITY. THEREFORE THINKING THE SEVERE THUNDERSTORM THREAT WILL BE LOW TODAY...ESPECIALLY WITH VERY LITTLE SHEAR THROUGH EARLY AFTERNOON. EXPECTING GUSTY WINDS AND SMALL HAIL WITH THE STRONGER THUNDERSTORMS WITH A FEW MARGINAL SEVERE THUNDERSTORMS POSSIBLE. HEAVY RAIN IS LIKELY WITH SOME STORMS BUT STORMS SHOULD MOVE FAST ENOUGH SUCH THAT THE FLASH FLOOD THREAT WILL BE MINIMAL IN RELATIVE TERMS. MONDAY WILL BE CLOUDY AND COOL WITH MOST SHOWER AND THUNDERSTORM ACTIVITY WEST OF THE LARAMIE RANGE. A RAIN COOLED BOUNDARY LAYER WILL REMAIN FOLLOWING WEDNESDAY/WEDNESDAY NIGHT PRECIPITATION. DEPENDING AN HOW MUCH COOL AIR REMAINS...FORECAST TEMPERATURES MAY BE A BIT OPTIMISTIC MONDAY. ONE CHANGE IN THE MODELS MONDAY NIGHT IS THEY ARE HINTING AT A WEAK DISTURBANCE MOVING ACROSS SOUTHEAST WYOMING MONDAY NIGHT. DID NOT ADD POPS INTO THE PLAINS MONDAY NIGHT BUT MAY NEED TO EVENTUALLY. A STRONGER DISTURBANCE WILL HOLD OFF UNTIL LATE TUESDAY BUT COULD BRING THE NEXT SHOT OF WIDESPREAD PRECIPITATION. .LONG TERM...(TUESDAY NIGHT THROUGH SATURDAY) ISSUED AT 236 AM MDT SUN JUL 5 2015 MEDIUM TO LONG RANGE MODELS SHOW A CONTINUATION OF THE UNSETTLED WEATHER PATTERN INTO THE MIDDLE PART OF NEXT WEEK...AND ARE NOW SHOWING THIS WET UNSETTLED PATTERN PERSISTING INTO LATE IN THE WEEK AS WELL...DUE TO THE ABSENCE OF THE UPPER LEVEL HIGH. THE GFS AND GEM WERE INDICATING ANTICYCLONIC FLOW DEVELOPING ACROSS NEW MEXICO AND TEXAS 24 HOURS AGO...BUT NOW SHOW THE UPPER LEVEL LOW AROUND CENTRAL CALIFORNIA SLOWLY DRIFTING EASTWARD ACROSS THE GREAT BASIN AND EVENTUALLY TOWARDS THE CONTINENTAL DIVIDE. THERE IS SOME POTENTIAL OF CONDITIONS TO DRY A BIT BY LATE THIS WEEK AND NEXT WEEKEND...BUT GIVEN RECENT MODEL TRENDS OF UNDER ESTIMATING BL MOISTURE...NOT VERY CONFIDENT WITH THIS SOLUTION AT THIS TIME. CURRENTLY...THE ECMWF IS CLOSEST TO A "DRIER" SOLUTION...BUT EVEN THE ECMWF SHOWS SOME SUBTROPICAL MOISTURE ADVECTING NORTHWARD ACROSS COLORADO AND WYOMING ON FRIDAY AND SATURDAY. MODELS SHOW ANOTHER COLD FRONT MOVING SOUTHWARD AND STALLING ALONG THE FRONT RANGE. THERE IS A DECENT CHANCE OF STRONG TO SEVERE STORMS DUE TO A COMBINATION OF COOL AIR ALOFT PUSHING INTO THE AREA...UPPER LEVEL DIVERGENCE...AND FAVORABLE 0-6KM SHEAR PROFILES ACROSS THE HIGH PLAINS. KEPT POP BETWEEN 40 TO 60 PERCENT WEDNESDAY AFTERNOON AND EVENING WITH A GOOD CHANCE OF MODERATE TO HIGH RAINFALL AMOUNTS OVER PORTIONS OF SOUTHEAST WYOMING. EXPECT THESE CONDITIONS TO CONTINUE INTO THURSDAY ALTHOUGH IT WILL BE CONSIDERABLY WARMER COMPARED TO EARLIER IN THE WEEK. GOING INTO NEXT WEEKEND...LOW CONFIDENCE FOR THIS PORTION OF THE FORECAST AS MODELS ARE SHOWING COMPLETELY DIFFERENT SOLUTIONS COMPARED TO 24 HOURS AGO. PREVIOUSLY...ALL MODELS WERE SHOWING AN UPPER LEVEL HIGH BUILDING SOUTH OF THE FORECAST AREA SIMILAR TO WHAT THE CURRENT 00Z ECMWF RUN IS DOING THIS MORNING. HOWEVER...THE GFS AND MOST ENSEMBLE RUNS SHOW THE PACIFIC UPPER LEVEL LOW STALLING ACROSS MONTANA AND WYOMING AS MORE UPPER LEVEL JET ENERGY PUSHES ACROSS THE PACIFIC NORTHWEST. THE GFS SHOWS THE UPPER LEVEL HIGH MUCH FURTHER SOUTH...CENTERED ALONG THE MEXICO BORDER. KEPT POP BETWEEN 10 TO 20 PERCENT WITH TEMPERATURES NEAR NORMAL FOR THIS TIME OF THE YEAR FOR NOW. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z MONDAY AFTERNOON) ISSUED AT 1220 PM MDT SUN JUL 5 2015 SHOWERS AND THUNDERSTORMS ARE DEVELOPING ALONG THE CO/WY BORDER AT 18Z AND WILL MOVE TO THE NORTHEAST OVER THE NEXT FEW HOURS. THE COLD FRONT IS STEADILY MOVING SOUTH ACROSS CENTRAL WYOMING AND SOUTH DAKOTA...AND WILL INITIATE SHOWERS AND STORMS AS IT MOVES SOUTH ACROSS OUR FORECAST AREA THROUGH THE AFTERNOON. MVFR CONDITIONS ARE LIKELY IN THE HEAVIER STORMS LATE THIS AFTERNOON AND EVENING...WITH STRATUS DEVELOPING OVERNIGHT BRINGING THE POSSIBILITY OF IFR CONDITIONS ALONG THE CHEYENNE RIDGE. RAIN WILL CONTINUE AT TIMES OVERNIGHT AS WELL AS A WEATHER DISTURBANCE MOVES OVERHEAD. CONDITIONS SHOULD IMPROVE MID MORNING MONDAY. && .FIRE WEATHER... ISSUED AT 236 AM MDT SUN JUL 5 2015 ONE MORE WARM DAY ACROSS THE PLAINS AHEAD OF A COLD FRONT WHICH WILL MOVE ACROSS THE AREA TODAY. A BIT COOLER INTO SOUTH CENTRAL WYOMING AS CLOUD COVER INCREASES ALONG WITH DEVELOPING SHOWERS AND THUNDERSTORMS. SHOWERS AND THUNDERSTORMS WILL BECOME WIDESPREAD BY LATE THIS AFTERNOON AND CONTINUE INTO THE OVERNIGHT HOURS AS AN UPPER LEVEL TROUGH AND SURFACE COLD FRONT MOVE ACROSS THE NORTHERN ROCKIES AND INTO THE PLAINS. MOSTLY CLOUDY AND MUCH COOLER FOR MONDAY WITH A FEW SHOWERS AND THUNDERSTORMS POSSIBLE INTO SOUTH CENTRAL WYOMING AND DRY ACROSS THE PLAINS. UNSETTLED WEATHER WILL CONTINUE THROUGH NEXT WEEK WITH SHOWERS AND THUNDERSTORMS POSSIBLE EVERY DAY AND LIKELY INTO THE OVERNIGHT HOURS MANY NIGHTS. && .CYS WATCHES/WARNINGS/ADVISORIES... WY...NONE. NE...NONE. && SHORT TERM...SML LONG TERM...TJT AVIATION...RJM FIRE WEATHER...SML
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHEYENNE WY 537 AM MDT SUN JUL 5 2015 WYZ101>119-061145- CONVERSE COUNTY LOWER ELEVATIONS-NIOBRARA COUNTY- NORTH LARAMIE RANGE-FERRIS/SEMINOE/SHIRLEY MOUNTAINS- SHIRLEY BASIN-CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY- EAST PLATTE COUNTY-GOSHEN COUNTY-CENTRAL CARBON COUNTY- NORTH SNOWY RANGE FOOTHILLS-SOUTHWEST CARBON COUNTY- SIERRA MADRE RANGE-UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE- LARAMIE VALLEY-SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS- CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY- 537 AM MDT SUN JUL 5 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WYOMING. .DAY ONE...TODAY AND TONIGHT SHOWERS AND THUNDERSTORMS WILL INCREASE IN COVERAGE BY THE MIDDLE OF THIS AFTERNOON AS A STRONG COLD FRONT FOR THIS TIME OF THE YEAR MOVES INTO WYOMING AND NEBRASKA. SOME OF THESE THUNDERSTORMS MAY BECOME STRONG WITH GUSTY WINDS AND SMALL HAIL. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY MUCH COOLER TEMPERATURES ARE EXPECTED ON MONDAY WHICH MAY LIMIT THUNDERSTORM ACTIVITY. HOWEVER....THUNDERSTORMS WILL BECOME MORE NUMEROUS BY TUESDAY AND WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. NEZ002-003-019>021-054-055-095-096-061145- DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE- NORTH SIOUX-SOUTH SIOUX- 537 AM MDT SUN JUL 5 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN NEBRASKA. .DAY ONE...TODAY AND TONIGHT SHOWERS AND THUNDERSTORMS WILL INCREASE IN COVERAGE BY LATE THIS AFTERNOON AS A STRONG COLD FRONT FOR THIS TIME OF THE YEAR MOVES INTO WYOMING AND NEBRASKA. SOME OF THESE THUNDERSTORMS MAY BECOME SEVERE WITH STRONG WINDS AND LARGE HAIL. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY MUCH COOLER TEMPERATURES ARE EXPECTED ON MONDAY WHICH MAY LIMIT THUNDERSTORM ACTIVITY. HOWEVER....THUNDERSTORMS WILL BECOME MORE NUMEROUS BY TUESDAY AND WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS UNLIKELY TODAY AND TONIGHT.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHEYENNE WY 117 PM MDT SUN JUL 5 2015 WYZ118-051945- CENTRAL LARAMIE COUNTY WY- 117 PM MDT SUN JUL 5 2015 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL LARAMIE COUNTY UNTIL 145 PM MDT... AT 116 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 10 MILES SOUTHWEST OF HILLSDALE...OR 10 MILES EAST OF CHEYENNE...MOVING NORTHEAST AT 5 MPH. DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM. THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF SOUTH CENTRAL LARAMIE COUNTY. THIS INCLUDES INTERSTATE 80 IN WYOMING BETWEEN MILE MARKERS 374 AND 377. PRECAUTIONARY/PREPAREDNESS ACTIONS... TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE. && LAT...LON 4102 10463 4108 10471 4119 10456 4111 10445 TIME...MOT...LOC 1916Z 230DEG 5KT 4110 10460 MAZUR
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHEYENNE WY 159 PM MDT SUN JUL 5 2015 WYZ116-117-052030- SOUTH LARAMIE RANGE FOOTHILLS WY-SOUTH LARAMIE RANGE WY- 159 PM MDT SUN JUL 5 2015 ...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL LARAMIE AND SOUTHEASTERN ALBANY COUNTIES UNTIL 230 PM MDT... AT 159 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR NORTH CROW CAMPGROUND...OR 20 MILES EAST OF LARAMIE...MOVING SOUTHWEST AT 5 MPH. DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... GRANITE SPRINGS CAMPGROUND...GRANITE SPRINGS RESERVOIR AND NORTH CROW CAMPGROUND. PRECAUTIONARY/PREPAREDNESS ACTIONS... TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE. && LAT...LON 4131 10515 4122 10509 4114 10529 4125 10535 TIME...MOT...LOC 1959Z 062DEG 6KT 4123 10521 MAZUR
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
246 PM MDT SUN JUL 5 2015
NEZ003-096-052130-
SOUTH SIOUX NE-BOX BUTTE NE-
246 PM MDT SUN JUL 5 2015
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN SIOUX AND
SOUTHWESTERN BOX BUTTE COUNTIES UNTIL 330 PM MDT...
AT 246 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES NORTHEAST OF LAKE ALICE...OR 16 MILES NORTHEAST OF
SCOTTSBLUFF...MOVING EAST AT 15 MPH.
HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
KILPATRICK LAKE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
&&
LAT...LON 4201 10332 4204 10363 4215 10359 4220 10316
4201 10316
TIME...MOT...LOC 2046Z 281DEG 14KT 4209 10353
HAMMERSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
255 PM MDT SUN JUL 5 2015
NEZ054-052145-
KIMBALL NE-
255 PM MDT SUN JUL 5 2015
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN KIMBALL COUNTY UNTIL
345 PM MDT...
AT 255 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
OLIVER CAMPGROUND...OR 14 MILES WEST OF KIMBALL...MOVING NORTHEAST AT
20 MPH.
NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
OLIVER RESERVOIR...OLIVER CAMPGROUND AND BUSHNELL.
THIS INCLUDES INTERSTATE 80 IN NEBRASKA BETWEEN MILE MARKERS 3 AND
11.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 4122 10404 4127 10404 4139 10393 4139 10365
4133 10356 4114 10395
TIME...MOT...LOC 2055Z 231DEG 16KT 4123 10394
HAMMERThe Cheyenne radar (KCYS), 160 km away, was scanning. The volume nearest the first event began at 21:42 UTC.
3 hail, 1 flash flood. Local standard time, as filed.
Several homes sustained broken windows from golf ball size hail.
Golf ball size hail was observed 15 miles north of Bayard.
Quarter size hail was observed six miles southeast of Crawford.
County Road 13 was flooded with two to three feet of water west of Scottsbluff. Several other roads near the Mitchell and Gering canals were flooded. Highway 92 was flooded at two locations with swift flowing water six to eight inches deep. County Road L between County Road 16 and Rifle Site Road was covered by fast moving water. South Mitchell Road flooded from just south of Mitchell to Highway 92.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2015Every state in 2015This day in weather historyWarnings in Nebraska, July 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 582443, 582444, 582450, 582472.